Missouri, 2004

Flooding in Missouri, March 28 to 30, 2004

March 28 to 30, 2004 · NWS EAX · 2 events in 2 counties and zones

2 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Mar 28, 12:08 PM CST, 2 hours 32 minutes earlier.

Area forecast discussion, Mar 28, 12:08 PM CST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1208 PM CST SUN MAR 28 2004

.DISCUSSION...

QUICK EARLY AFTERNOON ADJUSTMENT TO THE FORECAST FOR TEMPERATURE AND
CLOUD COVER. COOL AIR BEHIND THE FRONT THAT PUSHED THROUGH
OVERNIGHT...AND THIS MORNINGS THICK CLOUD COVER...HAVE SQUASHED
TODAYS TEMPERATURES. WHILE CLEAR SKIES WILL QUICKLY SPREAD ACROSS
THE FORECAST AREA THIS AFTERNOON...THE SURFACE COLD POOL LOOKS
SIGNIFICANT ENOUGH TO WARRANT PUSHING AFTERNOON HIGHS DOWN A
CATEGORY. ESPECIALLY FOR CENTRAL MISSOURI WHERE THE CLOUD COVER WILL
BE THE SLOWEST TO CLEAR.

CUTTER

&&

.PREV DISCUSSION...

318 AM SUN...
LINE OF STORMS WENT THROUGH DURING THE EVENING...MAINLY AFFECTING
AREAS SOUTH OF I70 CORRIDOR. CURRENTLY WATCHING SHOWERY PRECIP
BEHIND THE LINE...LOCATED EAST OF I35 AND HEADING EAST. COLD FRONT
IS JUST INTO THE NORTHWEST CORNER OF FORECAST AREA.  MAIN LOW
PRESSURE AREA IS STILL WELL TO THE WEST...BUT WITH DRY AIR FILTERING
IN THINK WHAT WEVE GOT ON THE SCOPE IS ALL WE WILL GET. THERE IS
SOME CONCERN WITH REDEVELOPMENT...AS THERE ARE SOME ECHOES IN
CENTRAL KANSAS WITH NEXT VORT LOBE.  HOWEVER...THE NORTHWARD EDGE OF
THAT STUFF KEEPS FALLING APART.  FROM EYEING THE SATELLITE...THINK
WE WILL ACTUALLY GET A LITTLE SUNSHINE LATE THIS MORNING/EARLY
AFTERNOON.  THINK THAT MAY GET US CLOSER TO THE WARM MET GUIDE
HIGHS.  ALSO WOULD NOT BE SURPRISED IF WE GOT SOME INSTABILITY
SHOWERS LATE THIS AFTERNOON WITH STEEP LAPSE RATES ASSOCIATED WITH
COLD UPPER LEVELS. HAVE PUT IN SLIGHT CHANCES FOR THIS...BUT
ACTUALLY BELIEVE THAT MONDAY AFTERNOON IS THE BETTER BET FOR THAT.
CENTER OF COLD POOL GOES OVER US...AND MID LEVEL LAPSE RATES ARE ON
THE ORDER OF 7.5.  HAVE SLIGHTS IN AGAIN FOR MONDAY AFTN...WHICH MAY
NEED TO BE UPPED TO CHANCE AT SOME POINT.

TEMPERATURES ARE ALSO TRICKY.  BY 12Z WED BOTH THE ETA AND THE GFS
HAVE H8 DOWN TO -8C...SO A COOL DOWN IS DEFINITELY IN ORDER.  BOTH
MONDAY AND TUES NIGHT WILL SEE LOWS IN THE 30S...SO MAY SEE SOME
FROST THOSE NIGHTS.  OTHERWISE...REST OF FORECAST LOOKS FINE AND
JUST MINOR TWEAKS MADE.

LVQ

330 PM SAT...
MAIN FOCUS OF TODAYS FORECASTING HAS BEEN ON THE POTENTIAL FOR HEAVY
RAIN AND SEVERE WEATHER TONIGHT.

SATELLITE AND OBSERVATIONAL DATA SHOW A VIGOROUS SHORTWAVE TROUGH
SLIDING EAST OUT OF THE ROCKIES. THIS HAS BROUGHT A NEAR MERIDIONAL
FLOW TO THE CENTRAL PLAINS TODAY. THE SUBTROPICAL FETCH OVER THE
PREVIOUS WEEK HAS LEFT AN ABUNDANT AMOUNT OF MOISTURE ACROSS THE
MIDWEST. THE MOIST ADIABATIC SOUNDINGS OUT OF TOP AND SGF MERELY
PUNCTUATE THIS FACT. THE LOW LEVEL JET IN ADVANCE OF THE TROUGH HAS
BROUGHT WIDESPREAD SHOWERS AND THUNDERSTORMS TO EAST KANSAS
AND NORTHWEST MISSOURI THIS AFTERNOON.

FOR TONIGHT...NOT MUCH IF ANY SUBSTANTIVE CHANGES WERE NEEDED IN THE
GOING FORECAST. WITH THE LATEST MODEL RUNS HAVING SLOWED THE
PROGRESSION OF THE TROUGH AND COLD FRONT BY A FEW HOURS...ONLY SMALL
REFINEMENTS TO PRECIP TIMING AND TEMPS WERE MADE.

OVERNIGHT THE EVENT EVOLUTION IS EXPECTED TO GO AS FOLLOWS. WARM AIR
ADVECTION SHOWERS AND THUNDERSTORMS WILL CONTINUE TO POP UP OVER
EAST KANSAS AND WESTERN MISSOURI INTO THE EVENING HOURS. AS THE
COLD FRONT MOVES INTO OUR WARNING AREA AROUND MIDNIGHT...A SQUALL
LINE WILL CONGEAL OUT OF THE CONVECTION THAT IS CURRENTLY MOVING
THROUGH CENTRAL KANSAS. LIMITED INSTABILITY ALONG THE FRONT...AND A
WORKED OVER ATMOSPHERE DUE TO TODAYS SHOWERS...SHOULD PRECLUDE
WIDESPREAD SEVERE WEATHER TONIGHT. HOWEVER...THE STRONG LOW LEVEL
JET WITH THE FRONT COULD PROVIDE ENOUGH FORCING TO ALLOW SOME OF THE
STRONGER STORMS TO REACH SEVERE LIMITS...MAINLY SOUTH OF INTERSTATE
70.

AS FOR THE FLOOD POTENTIAL...THE STORMS TONIGHT WILL HAVE MORE THAN
ENOUGH MOISTURE TO WORK WITH. PRECIPITABLE WATER VALUES ARE AROUND
ONE AND A HALF INCHES. THE STRONG NATURE OF TONIGHTS EXPECTED
CONVECTION WILL MAKE FOR EFFICIENT RAIN MAKERS. SEVERAL COUNTIES
HAVE FLASH FLOOD GUIDANCE VALUES LESS THAN ONE INCH IN HOUR. HAVE
THEREFORE ISSUED A FLOOD WATCH FOR THE ENTIRE AREA. MOST OF THE
ACTIVITY SHOULD HAVE SHIFTED SOUTH AND EAST BY SUNRISE...SO THE
WATCH ONLY GOES THROUGH 6 AM.

MEDIUM RANGE MODELS CONTINUE TO SHOW SOME RUN TO RUN CONSISTENCY
WITH THE CLOSED LOW PROGGED TO ROTATE AROUND THE GREAT LAKES REGION.
HAVE DROPPED TEMPS DOWN SEVERAL MORE DEGREES ACROSS THE BOARD...WITH
THE BIGGEST DROP IN NORTHEAST MISSOURI. MADE THESE CHANGES TO
TUESDAY THROUGH THURSDAY...ALTHOUGH HAVE MAINTAINED THE GRADUAL
WARMING TREND THROUGH THE WEEK. HAVE ALSO MAINTAINED THE DRY
FORECAST TUESDAY THROUGH SATURDAY.

CUTTER/NRR

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.

WFO EAX
Hazardous weather outlook, Mar 28, 1:00 PM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
100 PM CST SUN MAR 28 2004

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-291200-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP BY THE
MIDDLE OF THE DAY TOMORROW OVER EXTREME EASTERN KANSAS AND MUCH OF
NORTHERN MISSOURI. A FEW STORMS MAY PRODUCE SMALL HAIL AND GUSTY
WINDS IN THE AFTERNOON, BUT WIDESPREAD SEVERE STORMS ARE NOT
EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT (LOWER CASE)
HTTP://WWW.CRH.NOAA.GOV/EAX OR HTTP://WEATHER.GOV.

KOCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Livingston

When
March 28, 2:40 PM CST to March 30, 5:00 PM CST
Where
Livingston forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

The Grand River near Sumner crested at 30.98 feet, or 4.98 feet above flood stage.

Flood, Chariton

When
March 28, 2:40 PM CST to March 30, 5:00 PM CST
Where
Chariton forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
39.515, -92.963 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, March 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5388914, 5388915.